Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 23, NWS Shreveport, LA

February 1, 2012Bienville Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Feb 1, 2012, 8:56 PM CST for Bienville Parish, Louisiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 1, 2012, 8:56 PM CST (02:56 UTC)
Expired
Feb 1, 2012, 9:30 PM CST
In force
34 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

County Bienville Parish, LA

The radar

The Shreveport radar (KSHV), 91 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2012-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2012-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
334 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

752 
WUUS54 KSHV 020256
SVRSHV
LAC013-020330-
/O.NEW.KSHV.SV.W.0023.120202T0256Z-120202T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
856 PM CST WED FEB 1 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BIENVILLE PARISH IN NORTHWEST LOUISIANA...

* UNTIL 930 PM CST

* AT 851 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LUCKY...OR 18 MILES WEST OF JONESBORO...AND
  MOVING EAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  FRIENDSHIP...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL DANGEROUS CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3231 9278 3214 9282 3218 9307 3230 9304
TIME...MOT...LOC 0256Z 282DEG 9KT 3224 9300

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 1, 5:20 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Feb 1, 5:20 PM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
520 PM CST WED FEB 1 2012

.UPDATE...
QUICK ZONE UPDATE JUST SENT TO CANCEL SVR THUNDERSTORM WATCH 20
FOR THE REST OF NRN LA AND SW AR. THE PARENT SHORTWAVE THAT HAS
DRIVEN THE CONVECTION TODAY HAS MOVED INTO THE MID-SOUTH/MID MS
VALLEY...WITH CONSIDERABLE DRY SLOTTING NOTED ON THE WATER VAPOR
LOOP BENEATH IT ACROSS MUCH OF THE REGION AND FARTHER W INTO TX.
NOT EXPECTING MUCH WITH THE LAST OF THE ISOLATED SHRA OVER NCNTRL
LA...AS THIS AREA IS BECOMING MORE REMOVED FROM THE LARGE SCALE
ASCENT...DESPITE AMPLE SFC BASED CAPES OF 1000-1400 J/KG...PER THE
22Z LAPS. DID SCALE BACK POPS SLIGHTLY ACROSS THE REGION...MAINTAINING
CHANCE POPS FOR THE ERN SECTIONS OF NCNTRL LA. NO OTHER CHANGES
WERE NEEDED ATTM.

15

&&

.PREV DISCUSSION... /ISSUED 408 PM CST WED FEB 1 2012/

DISCUSSION...

THIS AFTERNOON THE UPPER TROUGH AND DISTURBANCES SPREADING ACROSS
THE NEARLY STATIONARY FRONTAL BOUNDARY OVER NORTHERN SECTIONS OF
THE FOUR STATE REGION...DID PRODUCE THE SHOWERS AND STRONG TO SEVERE
THUNDERSTORMS AS EXPECTED. THE OUTFLOW FROM THE STORMS ALONG WITH
THE PASSAGE OF THE UPPER SYSTEM SHOULD MOVE THE FRONT SOUTH WHERE
IT WILL REMAIN OVER THE REGION NEAR THE INTERSTATE CORRIDOR INTO
THE DAY THURSDAY. SURFACE HIGH PRESSURE WILL BE SHIFTING EAST
FROM THE CENTRAL SECTIONS OF THE COUNTRY INTO THE EAST SENDING THE
EASTERN END OF THE FRONT INTO THE SOUTHEAST STATES WITH BRIEF RIDGING
ALOFT OVER THE FOUR STATE REGION INTO THE CENTRAL PARTS OF THE COUNTRY.
OUT TO THE WEST A DEEPENING TROUGH ACROSS THE WESTERN STATES AND SURFACE
LOW PRESSURE OVER THE SOUTHERN ROCKIES WILL START LIFTING THE
WESTERN END OF THE BOUNDARY NORTH AS A WARM FRONT ON
THURSDAY. THE UPPER TROUGH WILL BE CLOSING OFF AS A CLOSED LOW
PROVIDING A SOUTHWEST FLOW ALOFT. RAIN AND THUNDERSTORMS WILL BE
LIFTING BACK ACROSS THE FOUR STATE REGION WITH THE WARM FRONT THURSDAY
NIGHT AND FRIDAY...THEN IN THE WARM SECTOR BETWEEN THE APPROACH OF
A COLD FRONT TRAILING SOUTH FROM THE ATTENDANT LOW MOVING ACROSS
THE SOUTHERN PLAINS INTO TEXAS. RAIN AND THUNDERSTORMS WILL BE
TAPERING OFF ON FRIDAY NIGHT INTO SATURDAY AS THE FRONT MOVES EAST
AND OUT OF THE AREA. SURFACE HIGH PRESSURE WILL BE BUILDING SOUTH
AND KEEPING ANY RAIN CHANCES TO THE SOUTHERN HALF OF THE REGION THROUGH
THE WEEKEND AND START OF THE WORK WEEK. HIGH PRESSURE SHOULD KEEP
RAIN SOUTH OF THE AREA FOR MID PART OF NEXT WEEK. /06/

AVIATION...

CIGS HAVE CONTINUED TO IMPROVE THIS AFTN WITH CONDITIONS BEING LOW
VFR CIGS WITH TEMPO MVFR CIGS. VERY STEEP LAPSE RATES NEAR FRONTAL
BOUNDARY...NEAR THE I-30 CORRIDOR...WHERE ISOLD TSTMS HAVE BEEN
RAPIDLY DEVELOPING...WITH HAIL LIKELY THREAT WITH ANY DEEP
CONVECTION. CONDITIONS SHOULD BE RIPE FOR DENSE FOG REDEVELOPMENT
SHORTLY AFTER 0Z ACROSS MUCH OF THE AREA TONIGHT...ESPECIALLY NEAR
FRONTAL BOUNDARY AND/OR ACROSS RAIN WETTED AREAS. THIS FRONT WILL
SAG SOUTH TO NEAR...OR JUST SOUTH OF...THE I-20 CORRIDOR TONIGHT.
WINDS GENERALLY SOUTHERLY SOUTH OF FRONT...EASTERLY NORTH OF
FRONT...BUT SHOULD REMAIN BELOW 10 KTS FOR MOST PART THRU THE FCST
PERIOD...AT LEAST OUTSIDE OF ANY PSBL TSTMS. /07/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  58  73  62  73  58 /  20  20  70  90  80
MLU  58  72  61  76  59 /  30  20  70  90  80
DEQ  50  68  58  69  50 /  20  20  50  80  70
TXK  56  68  59  71  54 /  20  20  70  90  80
ELD  57  70  57  73  58 /  20  20  70  90  80
TYR  54  73  62  72  51 /  20  20  50  80  80
GGG  52  72  62  72  53 /  20  20  50  80  80
LFK  57  77  63  75  59 /  20  30  50  80  80

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

15
Hazardous weather outlook, Feb 1, 12:10 PM CST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1210 PM CST WED FEB 1 2012

ARZ050-051-059>061-070>073-LAZ001>006-012-OKZ077-TXZ096-097-108>112-
124>126-136>138-150-151-021200-
BIENVILLE-BOSSIER-BOWIE-CADDO-CAMP-CASS-CLAIBORNE-COLUMBIA-FRANKLIN-
GREGG-HARRISON-HEMPSTEAD-HOWARD-LAFAYETTE-LINCOLN-LITTLE RIVER-
MARION-MCCURTAIN-MILLER-MORRIS-NEVADA-PANOLA-RED RIVER TX-RUSK-
SEVIER-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-WEBSTER-WOOD-
1210 PM CST WED FEB 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTH CENTRAL AND NORTHWEST LOUISIANA...
SOUTHEAST OKLAHOMA AND EAST AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED STRONG THUNDERSTORMS...SOME OF WHICH COULD CONTAIN
LARGE HAIL...WILL BE POSSIBLE ALONG AND NORTH OF THE INTERSTATE 20
CORRIDOR OF NORTHEAST TEXAS AND NORTHERN LOUISIANA. THIS WOULD
INCLUDE SOUTHEAST OKLAHOMA AND SOUTHWEST AND SOUTH CENTRAL ARKANSAS.
 SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED OVER
SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS...AND SHOULD INCREASE IN
AREAL COVERAGE AND INTENSITY AS THE UPPER LEVEL TROUGH SHIFTS EAST
INTO THE AREA.

WITH A VERY MOIST AIRMASS IN PLACE LATE TONIGHT...PATCHY DENSE FOG
IS EXPECTED TO FORM ACROSS THE ENTIRE FOUR STATE REGION. THIS FOG
COULD BECOME MORE WIDESPREAD AFTER MIDNIGHT AND WOULD LIKELY CONTINUE
INTO MID THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A MORE VIGOROUS UPPER STORM SYSTEM TROUGH IS EXPECTED TO BECOME
A CUTOFF LOW ACROSS THE FOUR CORNERS REGION THURSDAY INTO THURSDAY
NIGHT. DISTURBANCES MOVING INTO OUR REGION FROM THE SOUTHWEST WILL
COMBINE WITH THE DEEP MOISTURE IN PLACE...TO PRODUCE WIDESPREAD
SHOWERS AND THUNDERSTORMS DURING THE DAY FRIDAY...AND FRIDAY NIGHT.
INSTABILITY COULD INCREASE FRIDAY INTO FRIDAY NIGHT WITH THE
DEVELOPMENT OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
ACROSS THE MIDDLE RED RIVER VALLEY OF NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA AND SOUTHWEST ARKANSAS. HAIL WOULD BE THE PRIMARY THREAT
WITH ANY THUNDERSTORMS THAT DEVELOP. THE ISOLATED NATURE OF THE
EXPECTED CONVECTION WOULD LIKELY WARRANT A SEVERE THUNDERSTORM
WATCH AND THE NECESSITY OF ACTIVATING SPOTTERS...EMERGENCY
MANAGEMENT...AND HAM RADIO OPERATORS.

LAZ010-011-013-014-017>022-TXZ149-152-153-165>167-021200-
ANGELINA-CALDWELL-CHEROKEE-DE SOTO-GRANT-JACKSON-LA SALLE-
NACOGDOCHES-NATCHITOCHES-OUACHITA-RED RIVER LA-SABINE LA-SABINE TX-
SAN AUGUSTINE-SHELBY-WINN-
1210 PM CST WED FEB 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHWEST LOUISIANA...AND EAST AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
REGION THIS AFTERNOON...ESPECIALLY ALONG AND SOUTH OF A LINE
FROM JACKSONVILLE TO NEAR MONROE LOUISIANA. ANY THUNDERSTORMS
THAT DEVELOP ACROSS THE REGION ARE NOT EXPECTED TO BECOME
SEVERE.

WITH A VERY MOIST AIRMASS IN PLACE LATE TONIGHT...PATCHY DENSE FOG
IS EXPECTED TO FORM AGAIN ACROSS THE ENTIRE FOUR STATE
REGION. THIS FOG COULD BECOME MORE WIDESPREAD AFTER MIDNIGHT AND
WOULD LIKELY CONTINUE INTO MID THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A MORE VIGOROUS UPPER STORM SYSTEM TROUGH IS EXPECTED TO BECOME
A CUTOFF LOW ACROSS THE FOUR CORNERS REGION THURSDAY INTO THURSDAY
NIGHT. DISTURBANCES MOVING INTO OUR REGION FROM THE SOUTHWEST WILL
COMBINE WITH THE DEEP MOISTURE IN PLACE...TO PRODUCE WIDESPREAD
SHOWERS AND THUNDERSTORMS DURING THE DAY FRIDAY...AND FRIDAY NIGHT.
INSTABILITY COULD INCREASE FRIDAY INTO FRIDAY NIGHT WITH THE
DEVELOPMENT OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT...
AND HAM RADIO OPERATORS WILL  NOT BE REQUIRED DURING THE
AFTERNOON AND EARLY EVENING.

06

In the hours before

Local storm report, Feb 1, 4:36 PM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
436 PM CST WED FEB 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             2 E MONROE              32.51N 92.05W
02/01/2012  M0.75 INCH       OUACHITA           LA   PUBLIC

            MOTORCYCLE SHOP EAST OF MONROE REPORTED PENNY-SIZED HAIL.

&&

23
Local storm report, Feb 1, 4:55 PM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
455 PM CST WED FEB 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             3 W SMACKOVER           33.36N 92.78W
02/01/2012  M1.00 INCH       UNION              AR   LAW ENFORCEMENT

            SMACKOVER POLICE DEPARTMENT REPORTED QUARTER-SIZED HAIL
            ON WEST SIDE OF THE CITY OF SMACKOVER.

&&

23
Local storm report, Feb 1, 4:58 PM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
458 PM CST WED FEB 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             7 S LEWISVILLE          33.26N 93.58W
02/01/2012  E1.75 INCH       LAFAYETTE          AR   BROADCAST MEDIA

            BROADCAST MEDIA RECEIVED A REPORT FROM A TRAVELER IN
            LAFAYETTE COUNTY THAT ENCOUNTERED GOLF BALL-SIZED
            HAIL...AND COULD HAVE POSSIBLY BEEN BIGGER.

&&

23
Special weather statement, Feb 1, 8:27 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
827 PM CST WED FEB 1 2012

LAZ014-020330-
OUACHITA-
827 PM CST WED FEB 1 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 930 PM CST...FOR THE FOLLOWING
PARISH...

IN NORTH CENTRAL LOUISIANA...
     OUACHITA...

INCLUDING THE FOLLOWING LOCATIONS...
     BROWNSVILLE-BAWCOMVILLE...CLAIBORNE...MONROE...RICHWOOD...SWARTZ
     AND WEST MONROE...

AT 827 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR BROWNSVILLE-BAWCOMVILLE...OR
ABOUT 5 MILES SOUTHWEST OF WEST MONROE...MOVING EAST AT 15 MPH.

PEA TO HALF INCH DIAMETER SIZE HAIL IS EXPECTED WITH THIS STORM.

15
Special weather statement, Feb 1, 8:36 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
836 PM CST WED FEB 1 2012

LAZ012-013-019-020315-
BIENVILLE-JACKSON-WINN-
836 PM CST WED FEB 1 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 915 PM CST...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     JACKSON AND WINN...
IN NORTHWEST LOUISIANA...
     BIENVILLE...

INCLUDING THE FOLLOWING LOCATIONS...
     QUITMAN...HODGE AND JONESBORO...

AT 831 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR LUCKY...OR 17 MILES WEST OF
JONESBORO...MOVING EAST AT 10 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

24
Local storm report, Feb 1, 8:50 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
850 PM CST WED FEB 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     HAIL             MONROE                  32.51N 92.08W
02/01/2012  E0.50 INCH       OUACHITA           LA   TRAINED SPOTTER

            HALF INCH DIAMETER HAIL FELL AT ULM.

&&

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 4:13 AM CSTDense Fog AdvisorySHVBienville, Caldwell, De Soto, Grant, Jackson, LaSalle and 4 more6 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.